Alert archive / Idaho / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 5, NWS Pocatello, ID

June 12, 20145 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 12, 2014, 8:44 PM MDT for 5 counties in Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2014, 8:44 PM MDT (02:44 UTC)
Expired
Jun 12, 2014, 9:30 PM MDT
In force
46 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bannock County, ID, Bingham County, ID, Bonneville County, ID, Caribou County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 32 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.7 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2014-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2014-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3606 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

248 
WUUS55 KPIH 130244
SVRPIH
IDC005-011-019-029-077-130330-
/O.NEW.KPIH.SV.W.0005.140613T0244Z-140613T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
844 PM MDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...POCATELLO...CHUBBUCK...
  BINGHAM COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...SHELLEY...FORT HALL CITY...
  BLACKFOOT...
  WEST CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO...
  NORTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO...

* UNTIL 930 PM MDT

* AT 836 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED NEAR CHUBBUCK...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   FORT HALL PUTNAM LODGE AND FORT HALL EAGLE LODGE...
   FORT HALL MOUNT PUTNAM...
   BLACKFOOT...
   FORT HALL YANDELL MOUNTAIN...
   FORT HALL LINCOLN CREEK LODGE...
   GOSHEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4353 11238 4304 11152 4269 11238 4295 11282
TIME...MOT...LOC 0244Z 229DEG 27KT 4297 11238

$$

DMH
1 follow-up statement
347 
WWUS55 KPIH 130322
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
922 PM MDT THU JUN 12 2014

IDC005-011-019-029-077-130332-
/O.EXP.KPIH.SV.W.0005.000000T0000Z-140613T0330Z/
CARIBOU ID-BINGHAM ID-BONNEVILLE ID-POWER ID-BANNOCK ID-
922 PM MDT THU JUN 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BANNOCK...
NORTHEASTERN POWER...WEST CENTRAL BONNEVILLE...BINGHAM AND
NORTHWESTERN CARIBOU COUNTIES WILL EXPIRE AT 930 PM MDT...

AT 922 PM MDT...WEATHER SERVICE RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED OR MOVED OUT
OF THE AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   GOSHEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4353 11238 4304 11152 4269 11238 4295 11282
TIME...MOT...LOC 0322Z 229DEG 27KT 4316 11209

$$

DMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:33 PM MDT, 7 hours 11 minutes earlier.

Area forecast discussion, Jun 12, 1:33 PM MDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
133 PM MDT THU JUN 12 2014

.DISCUSSION...SAT IMAGERY THIS AFTERNOON SHOWS UPPER LOW CIRCULATING
OFF WA/OR COAST WITH SOUTHWEST FLOW OVER EAST IDAHO. WEAK ECHOES ON
RADAR OVER CASSIA COUNTY ALONG AN IMPULSE OF ENERGY LIFTING OUT OF
THE GREAT BASIN. EXPECT THIS IMPULSE TO HELP TRIGGER THUNDERSTORMS
OVER OUR SOUTHEAST HIGHLANDS THIS EVENING. THIS SHOULD DIMINISH
LATER TONIGHT AS WE BECOME MORE STABLE. AT THE SURFACE...A COLD
FRONT WILL PUSH THROUGH DURING THE OVERNIGHT HOURS WITH WINDS
INCREASING THROUGH THE NIGHT. BY TOMORROW...WINDS WILL BE STRONG
ENOUGH TO WARRANT A WIND ADVISORY FOR THE UPPER AND LOWER SNAKE
PLAIN. HIGH TEMPS TOMORROW WILL BE ABOUT 10 TO 15 DEGREES COOLER AS
A RESULT OF THE COLD FRONTAL PASSAGE. MODELS SHOW UPPER TROUGH
PASSING THROUGH EAST IDAHO BY SATURDAY EVENING. EXPECT TO SEE
SHOWERS AND AFTERNOON THUNDER IN THE VICINITY OF THE TROUGH AXIS.

AFTER SATURDAY...MODELS ARE IN MAJOR DISAGREEMENT WITH THE ECMWF
CLOSING AN UPPER LOW INTO THE PAC NW ON MONDAY AND THE GFS SHOWING A
MORE PROGRESSIVE UPPER TROUGH. GFS HAS TRENDED SLIGHTLY DEEPER WITH
THE TROUGH FROM THE 06Z RUN. 12Z GFS ENSEMBLE MEAN PROPOSED AN EVEN
DEEPER UPPER TROUGH...BUT INDIVIDUAL MEMBERS PROVIDE VERY LITTLE
CONFIDENCE IN LOCATION. 12Z GEM MORE IN-LINE WITH ECMWF...BUT IS
TRENDING TOWARDS A WEAKER UPPER TROUGH BY TUESDAY.  HINSBERGER
&&

.AVIATION...UPPER TROUGH NEAR NW COAST EARLY THIS AFTERNOON WITH
RELATIVELY DRY SW FLOW OVERSPREADING SRN IDAHO. ISOLATED CONVECTION
FORMING OVER PORTIONS OF CNTRL AND SRN MOUNTAINS WHILE MID/UPPER
CLOUDS DRIFT ENE THROUGH THE AREA. MODELS SHOW ASSOCIATED DRY COLD
FRONT SWEEPING THROUGH SE IDAHO LATE TONIGHT AS UPPER LOW SWINGS
INTO WASHINGTON/OREGON WITH STRONG GUSTY WSW WINDS ANTICIPATED
THROUGHOUT THE DAY FRIDAY. PRECIPITATION WILL SPREAD INTO THE CNTRL
AND SE MOUNTAINS FRIDAY AFTERNOON AS THE UPPER LOW SHIFTS INTO THE
PANHANDLE. VFR SCT-BKN CLOUD COVER ANTICIPATED THROUGH THE PERIOD
WITH STRONG WINDS FRIDAY. HUSTON
&&

.FIRE WEATHER...UPPER LOW IS MOVING ON SHORE NEAR THE WA/OR BORDER
THIS AFTERNOON CREATING BREEZY CONDITIONS AND THE THREAT OF MOUNTAIN
THUNDERSTORMS THROUGH SUNSET TONIGHT. AS THE LOW CONTINUES TO MOVE
EAST TONIGHT...A DRY COLD FRONT WILL PASS THROUGH EARLY FRIDAY
MORNING WHICH WILL CREATE STRONG GUSTY SOUTHWEST WINDS BEGINNING
AROUND 0300 MDT AND LAST THROUGH SUNSET. ONCE AGAIN...AFTERNOON
THUNDERSTORMS ARE A THREAT IN THE MOUNTAINS FRIDAY AFTERNOON. A
SHORTWAVE BEHIND THIS LOW WILL CONTINUE BREEZY AFTERNOONS AND
MOUNTAIN THUNDERSTORMS ON SATURDAY AND TO A LESSER EXTENT ON SUNDAY.
EP
&&

.PIH WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 8 AM TO 9
PM MDT FRIDAY IDZ020-021.
&&

In the hours before

Special weather statement, Jun 12, 7:29 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
729 PM MDT THU JUN 12 2014

IDZ017-021>023-130230-
CARIBOU ID-ONEIDA ID-BONNEVILLE ID-POWER ID-CASSIA ID-BANNOCK
ID-BLAINE ID-
729 PM MDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  NORTHERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  POWER COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 830 PM MDT

AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF WEAK SHOWERS FROM OAKLEY AND CITY OF ROCKS NORTHEAST TO
POCATELLO AND FORT HALL. WIND GUSTS AROUND 50 MPH CAN BE
EXPECTED...ALONG WITH AREAS OF BLOWING DUST AND VISIBILITIES REDUCED
TO AROUND ONE MILE.

LOCATIONS IMPACTED INCLUDE...
   ELBA...
   IDAHOME...
   FORT HALL BANNOCK PEAK...
   POCATELLO...
   ROCKLAND...

LAT...LON 4200 11422 4224 11424 4301 11239 4302 11126
      4199 11344
TIME...MOT...LOC 0127Z 255DEG 11KT 4301 11190 4235 11368

DMH
Special weather statement, Jun 12, 8:15 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
815 PM MDT THU JUN 12 2014

IDZ022>025-130345-
BEAR LAKE ID-CARIBOU ID-ONEIDA ID-POWER ID-CASSIA ID-BANNOCK
ID-FRANKLIN ID-
815 PM MDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  FRANKLIN COUNTY IN SOUTHEAST IDAHO
  SOUTHERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO
  ONEIDA COUNTY IN SOUTHEAST IDAHO
  SOUTH CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO

UNTIL 945 PM MDT

AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
HOLBROOK TO PRESTON..AND MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   MAPLETON...
   HOLBROOK...
   MALAD...
   BANIDA AND  MINK CREEK...
   SWAN LAKE...

LAT...LON 4255 11262 4256 11145 4201 11160 4201 11313
TIME...MOT...LOC 0215Z 246DEG 17KT 4213 11278 4214 11189

DMH
Special weather statement, Jun 12, 8:27 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
827 PM MDT THU JUN 12 2014

IDZ020-021-023-130330-
CARIBOU ID-BINGHAM ID-POWER ID-BANNOCK ID-
827 PM MDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  WESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 930 PM MDT

AT 818 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AMERICAN FALLS..MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   STERLING...
   CHUBBUCK AND  POCATELLO...
   SPRINGFIELD...
   FORT HALL BUFFALO LODGE AND  PINGREE...
   FORT HALL CITY...
   FORT HALL EAGLE LODGE... ROCKFORD AND  FORT HALL PUTNAM LODGE...
   MORELAND...
   BLACKFOOT AND  FORT HALL YANDELL MOUNTAIN...

LAT...LON 4272 11273 4282 11291 4339 11271 4300 11188
TIME...MOT...LOC 0227Z 217DEG 32KT 4284 11272

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:29 PM MDTSpecial Weather StatementPIHBannock, Cassia, Power61 min
Jun 12, 8:15 PM MDTSpecial Weather StatementPIHFranklin, Oneida90 min
Jun 12, 8:27 PM MDTSpecial Weather StatementPIHBingham63 min
Jun 12, 9:16 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson, Madison, Teton32 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.